Reactions 1704, p214 - 2 Jun 2018
Various toxicities: case report
A woman in her late 60s [age not clearly stated] developed
hives during treatment with itraconazole, alopecia during
treatment with voriconazole and pseudo-hyperalsosteronism
during treatment with posaconazole. Additionally, she also
developed bilateral pitting pedal oedema secondary to
itraconazole and posaconazole therapy [routes not stated; not
all dosages and duration of treatments to reaction onsets
The woman, who had a history of diabetes mellitus and
multiple sclerosis, was diagnosed with disseminated
histoplasmosis. For the treatment, she started receiving
itraconazole, but she developed hives. Thereafter, her therapy
was switched to voriconazole, which resulted in alopecia. She
requested a change in therapy. Therefore, she started receiving
posaconazole 300mg once daily extended release tablet
formulation. After four months of starting posaconazole
therapy, she developed bilateral pitting pedal oedema,
orthopnoea and shortness of breath on exertion. A CT scan
showed new large bilateral pleural effusion. A transthoracic
echocardiogram (TTE) showed grade II diastolic dysfunction
with normal ejection fraction, dilation of right ventricle and
atrium along with severe functional mitral regurgitation.
Additionally, her corrected QT interval was prolonged to
The woman’s posaconazole therapy was withheld.
Considering the presentation of congestive heart failure, she
was treated with furosemide. On initial examination, she was
noted to be hypertensive. The laboratory tests showed
hypokalaemia and mild alkalosis. The newly developed
hypokalaemia and systemic hypertension were difficult to
manage. Therefore, her treatment was started with four
antihypertensives and strong potassium supplementation.
Considering the pattern of hypokalaemia and hypertension,
morning renin and aldosterone levels were checked. Morning
cortisol level was 11.3 µg/dL, morning renin level was <3.0
and aldosterone level was <0.2. Considering the
investigations, a diagnosis of pseudo-hyperaldosteronism was
made. Over the subsequent 6 weeks, oedema of the lower
extremity was resolved. Her treatment with diuretics and most
of the antihypertensives were stopped, within 4 weeks of
hospital admission. A repeat TTE after six weeks of
hospitalisation showed normal right atrium and ventricle. Only
mild to moderate mitral regurgitation was observed.
Subsequently, a complete resolution of hypokalaemia and
hypertension were also observed.
Author comment: "This syndrome of
pseudohyperaldosteronism is similar to that seen in the
patient described in this report." "Resolution of newly
developed systemic hypertension, hypokalemia, and edema
after withholding posaconazole suggests that posaconazole
was the cause of these problems." "Itraconazole, its
metabolite hydroxyitraconazole, and posaconazole. . .may
contribute to the peripheral edema and hypokalemia".
Kuriakose K, et al. Posaconazole-induced pseudohyperaldosteronism.
Antimicrobial Agents and Chemotherapy 62: e02130-17, No. 5, May 2018.
Available from: URL: http://doi.org/10.1128/AAC.02130-17 - USA
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved